Progesterone cream from better to worse?

by Jacqueline
(Australia)

I am on a bio identical natural organic progesterone cream 15 mg of a 30mg/g tub that last three months, once a day at night with 3 days off each month, from my doctor who specialises in this. I am 1 year+ into menopause I am 52 year old women.

First 3 months on cream- From the first month many symptoms improved especially hot flushes and sweats that were waking me up on the hour each night and sweats in the day. I did notice though that by the end of my cream, that last for 3 months (which I keep in the fridge) the hot flushes would return. I wonder if the cream is not stable?

Into the 4 month flushes are starting to increase. I speak to my doctor who puts me on a 1/4 spoon of DHEA cream in the morning. I feel great flushes gone but on the 3rd week I start to feel edgy and cranky especially and hour or so after cream and I feel so very tired all the time. I stop using the DHEA and hot flushes return but feeling of tiredness goes away. 5 month to half way through 6th month Flushes and sweats are nearly back to what they were before taking cream.

I return to my doctor he says that there is no more to be done I am where I am supposed be with the cream. What about a blood test? He says No, I am menopause so will not tell us anymore. Meaning I am on the correct dose of progesterone and so it should be working! I see you recommend 100 to 300 mg a day of progesterone, so much more than the 15 mg I am on.

Can you please help?

Comments for Progesterone cream from better to worse?

Click here to add your own comments

Mar 23, 2011
Progesterone cream from better to worse?
by: Wray

Hi Jaqueline Well 15mg/day is to me laughable! Even 40mg/day doesn't raise the level of progesterone to that of the luteal phase, see here. I've found if a problem exists, far more progesterone is needed than the amount produced in the luteal phase, which varies from 5-20ng/ml. The more severe the symptoms the more progesterone is needed. It's safety is without question, over 1200mg/day is given via IV transfusion to brain trauma victims, see here and here. If it caused abnormalities etc, it would not be used. DHEA increases levels of oestrogen and testosterone, not something I recommend to women, see here, here, here and here. It doesn't surprise me you feel cranky! Besides the 15mg is merely stimulating oestrogen, it's essential to make progesterone the dominant hormone. This is only possible with higher amounts. Many menopausal women have blood or saliva tests done, of course it tells us something. The main reason for having it done is to check the ratio of progesterone to oestrogen. We've found from Saliva Tests we run that the ratio should be 600:1 and over to feel well. I do recommend 100-200mg/day, more if symptoms are severe. For info on it's use in Menopause please read through this page. If you should consider increasing the amount, please read our page on Oestrogen Dominance. This can occur when using more progesterone. As you live in Australia, with their policy of covering up when in the sun, your vitamin D level is probably very low, see here and here.. Please have a test done, a lack of this essential vitamin has a huge impact on how we feel. For more info see the Vitamin D council and GrassrootsHealth websites. Take care Wray

Jul 03, 2011
Progesterone
by: Evi

I was on HRT for quite some years,using Progynova and Duphaston (Progestin) without any problems.To the time I was starting HRT there was no option to take natural hormones, so therefore that was my best choice. Now, they stopped the production of Duphaston and I found out that I could use Bio-identical hormones instead.

As I was reading many papers about natural progesterone it was stated that maybe the best choice would be to take micronised Progesterone orally. I got a prescription and took 100mg at night!
Now , I also was reading the side effects of Progesterone and could not really believe it,thinking it must be a different drug they are talking about, because the side-effects described have been scary to say the least...

It was said that it will make you drowsy, therefore it would e better to take it by bedtime, which I did! As I went to sleep, I felt normal tired but could first not sleep because I had a bad pressure in my head! (I am never having headaches). Next morning I woke up and had a pounding headache in my skull. It eased through the day but now I started to be worried about taking it. Than I thought that it maybe just the first reaction and took the second pill the next night, thinking it will be O.K.

Waking up, I felt like drugged and drunk and was having a total feeling of ill health through the whole day! I will never touch these pills again! Years ago I came across PROGEST (I am in Australia)and I could use this one tube without any side-effects. But I had a hard time to get more of it.

I would like to try this creme but would need to know what is the difference between natural mycronized Progesterone and the Progesterone in the cream ? Is there a difference ? I am confused now, especially since I came across this sentence :

Quote :
"Pill form of progesterone (actually a synthetic version such as Progestogen) taken at 400 mg as cited by the following patent can cause increased fluid retention, which may result in epilepsy, migraine, asthma, cardiac or renal dysfunction. Blood clots that can result in strokes and heart attacks, which may lead to death or long-term disability, may develop; pulmonary embolus or breast cancer can also develop as a result of progesterone therapy. Progesterone is associated with an increased risk of thrombotic disorders such as thrombophlebitis, cerebrovascular disorders, pulmonary embolism, and retinal thrombosis.[39"
End of Quote !

I am afraid of this pill now and I do not think a natural Hormone should make you feel like this.. Any help? Thank you

Jul 07, 2011
Progesterone
by: Wray

Hi Evi I'm relieved you've stopped the HRT. Natural progesterone has been used safely for over 60 years, so I'm sure you could have used this instead of the HRT. Those side effects you read about, and have listed above, are not caused by progesterone. A progestin can cause them, so can oestrogen in HRT or Contraceptives. Oral progesterone is the least effective Delivery system. Injections, suppositories or the creams are the best. Using too low an amount of progesterone stimulates oestrogen, which is why you had the headache. There's more info on our Oestrogen Dominance page. Progesterone is excellent for migraines/headaches, see here, here, here, here, here and here. Micronised merely means the progesterone is very fine, ie the crystals are microns in diameter. It simply means it's easier to dissolve in a cream, injection or suppository. Progesterone is progesterone, it wouldn't matter if the progesterone came in large crystals mm in diameter, it would just take longer to dissolve. If you are interested in trying it, please see our page on How to use progesterone cream. Take care Wray

Aug 31, 2014
I spoke to soon and now I feel worse than ever!
by: Chloe

I was posting about the great improvements progesterone cream had on my mood in such a short period of time, two weeks. Then I read two weeks is too soon to feel anything. However, my outlook was more positive, also an increasing sense of well being, as well as improved sleep were hard to deny. I guess that's irrelevant right now.
As soon as the heavy bleeding started, I went the other way and have remained here for a week or so, it does appear to be the wake up crisis. So I have continued 200m a day without stopping, I also stopped the Vitex. I read somewhere only underweight women need to support this crisis with phytoestrogens, and an overweight or woman of a healthy weight should never do so, because we have enough of our own. I remain on the advised Vitamin-D dose, N-Acetyl Cysteine, DIM and a good whole food multivitamin, I supplement extra Zinc, and Magnesium due to a deficiency. I am very anxious, saddened that this is not what I thought it will be, and just so angry I am back to feeling the way I was. I'm not giving up on progesterone therapy, I just wish I knew exactly where I am at, what to do, for how long? Could it be stopping the Vitex? May be Maca, would help? I don't want to be bothered by anyone, just so down. And then to keep hearing, I thought you were feeling better with the progesterone? ughhhh I am 42, with severe PCOS if that helps. I haven't bled for a very long time prior to this month.

Oct 13, 2014
Natural progesterone dosage
by: Shelley

I had a total hysterectomy about a year ago and started pellet therapy for estrogen. I have felt awful every since with daily headaches sometimes lasting all day and thyroid problems. Recently they started me on natural progesterjne orally (50 mg). I felt better at first, then worse. I then moved to 100 mg and it's only been 3 days but feel even worse. Should I continue this or discontinue. Does it normally take some time to adjust?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone levels.


Search over 7,500 pages on this site...